EconPapers    
Economics at your fingertips  
 

Renegotiation-Proof Contracts with Moral Hazard and Persistent Private Information

Bruno Strulovici

Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: How does renegotiation affect contracts between a principal and an agent subject to persistent private information and moral hazard? This paper introduces a concept of renegotiation-proofness, which adapts to stochastic games the concepts of weak renegotiation-proofness and internal consistency by exploiting natural comparisons across states. When the agent has exponential utility and cost of effort, each separating renegotiation-proof contract is characterized by a single “sensitivity" parameter, which determines how the agent's promised utility varies with reported cash flows. The optimal contract among those always causes immiserization. Reducing the agent's cost of effort can harm the principal by increasing the tension between moral hazard and reporting problems. Truthfulness of the constructed contracts is obtained by allowing jumps in cash flow reports and turning the agent's reporting problem into an impulse control problem. This approach shows that self-correcting reports are optimal off the equilibrium path. The paper also discusses the case of partially pooling contracts and of permanent outside options for the agent, illustrating the interaction between cash-flow persistence, renegotiation, moral hazard, and information revelation.

Keywords: Repeated Agency; Asymmetric Information; Persistent Information; Contract Theory; Principal Agent; Limited Commitment; Renegotiation; Recursive Contracts JEL Classification Numbers: D82; D86; C73; G30 (search for similar items in EconPapers)
Date: 2011-01-20
New Economics Papers: this item is included in nep-bec and nep-cta
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
http://www.kellogg.northwestern.edu/research/math/papers/1519.pdf main text (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:1519

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker ( this e-mail address is bad, please contact ).

 
Page updated 2025-04-02
Handle: RePEc:nwu:cmsems:1519